Texas, 2018

Flooding in Texas, February 22 to 24, 2018

February 22 to 24, 2018 · NWS SHV · 2 events in 2 counties and zones

Widespread heavy rainfall resulted in major flooding along the Sulphur River in Northeast Texas during the final week of February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread heavy rainfall resulted in major flooding along the Sulphur River in Northeast Texas during the final week of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 22, 7:21 AM CST, 39 minutes earlier.

Area forecast discussion, Feb 22, 7:21 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
721 AM CST Thu Feb 22 2018

.AVIATION...
A warm frontal boundary just south of the cwa, will begin to surge
nwd, with scattered convection out ahead of this boundary crossing
the areal terminals along the I-20 corridor around 22/15z.
Scattered convection can be expected to continue, and possibly
widespread, especially further north at ktxk and keld later in
fcst period. NE winds becmg southerly as the warm front moves
north. Stgr capping inversion today at klfk which may see less
convection. Also, ifr conditions increasing north of convection
with cigs lifr and vsbys around 1/2 sm at ktyr and kggg in ne TX
and 1sm to 3sm elsewhere across the area. Low clouds and fog may
prevail again overnight towards the end of the fcst period./07/

&&

.PREV DISCUSSION... /issued 431 AM CST Thu Feb 22 2018/

DISCUSSION...
..Although there has been a lull in widespread heavy rainfall
early this morning, this will be short-lived as wet conditions
make a return later today and into tonight...

UA troughiness continued to plagued the western CONUS early this
morning, thus resulting in persistent southwest flow aloft and
in the continual fetch of east Pacific moisture. At the sfc, the
cold front has become quasi-stationary from a Brownsville TX to a
Beaumont TX to a Jena LA line. The airmass is still relatively
moist behind this front and in fact, scattered showers and a few
thunderstorms noted from portions of deep east TX northeast to
across portions of northern LA and southwest AR early this morning
have ensued courtesy of ensuing low level moisture and a 30-40 kt
LLJ. This rainfall is falling atop of the heavy rainfall that
fell yesterday. Phone calls to emergency officials have reported
road closures that are still ongoing due to water covered roadways
such as Highway 83 between Pineland and Hemphill TX in Sabine
County. Elsewhere, some improvement has occurred /some roads that
were once impassable yesterday has now become passable/ but
dropping the Flash Flood Watch in effect for the entire FA is not
a very good idea given additional moderate to heavy rainfall is
poised to take place this afternoon-tonight.

A piece of energy ejected from the main parent trough across the
western CONUS will shift northeastward towards the Central Plains
late this aftn into tonight. Embedded impulses within the southwest
flow aloft coupled with the presence of a jet max at the 500 and 250
mb levels and enduring moisture, will result in the return of
moderate to possibly heavy rainfall across portions of east TX,
northeast TX, southeast OK and southwest AR this aftn. Heavy
rainfall will occur again tonight more or less across the same
areas /maybe stretching to across northwest LA/ but for this time-
frame it will be aided by the retreating warm front. Although a
lull in precip will take place this morning for some portions of
the ARKLATEX and more and more roadways become passable, that does
not mean the threat is over. With the return of rainfall this
aftn and again tonight, the saturated soils, poor drainage
roadways and low-lying areas that were once closed yesterday could
close again after this rainfall event. Rainfall totals of
1.00-2.00 inches may be possible across the northwestern-half of
the CWA and even though this is not overly significant, it will
likely not take much for flooding conditions to return given
yesterday heavy rainfall. As such, have elected to extend the
Flash Flood Watch through 12Z tonight for the entire CWA. As
trends are being watched, this watch could once again get extended
in time so make sure to stay alert to the latest weather
information.

Moderate to heavy rainfall will linger through Friday afternoon
across the northwestern-half of the CWA, but with a northern shift
thus coinciding with the retreating warm front. The Weather
Prediction Center now has an a moderate for Excessive Rainfall
during this time period across the said areas. The heavy precip
should shift north of the region by Friday evening/night. However
another UA shortwave across the western CONUS will shift
northeastward across the Central Plains and towards the Great
Lakes Region on Saturday, and will have an associated pacific
front /along with embedded impulses within the flow aloft/ that
will provide a focus for moderate to possibly heavy rainfall once
again across the northwestern-half of the CWA on Saturday.
Adequate MUCAPE does raise raise concern for some of the storms on
Saturday to become strong and possibly severe, with gusty winds
the main threat. However, the high helicity values does suggest
that some low level rotation will not be out of the question.

Thereafter, the pacific front will usher in a drier airmass /drier
than we have seen for some time/ across the region on Sunday,
resulting in precip coming to an end from northwest to southeast
across the the majority of the area. Could see some lingering
precip across the southern zones nearest to the best moisture
axis. Once again, an UA trough will impinge the western CONUS and
move eastward causing the sharpening of the southwest flow aloft
and with the return of a sfc southerly flow, the transport of Gulf
moisture will take place. Light rain showers and a few
thunderstorms will commence by Tuesday/Wednesday of next week, and
continue towards the end of the week until the aforementioned
disturbance shifts east of the region.

A temp gradient will set up across the FA today given the retreating
warm front /50s northwest to 70s southeast/, with a similar set
up tomorrow /60s northwest to 70s elsewhere/. The warmest day
looks to be on Saturday /70s/ as the warm front envelopes the
entire area, but thereafter temps will settle in around the 60s
given extensive cloud cover and chances of rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  58  74  64 /  70  90 100  40
MLU  72  63  78  63 /  80  30  60  30
DEQ  55  48  62  56 /  80 100 100  70
TXK  56  51  66  61 /  80 100 100  50
ELD  61  55  71  60 /  60  90 100  40
TYR  58  48  69  63 /  70 100 100  50
GGG  62  54  72  64 /  70 100 100  40
LFK  69  59  78  66 /  50  70  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through late tonight for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch through late tonight for OKZ077.

TX...Flash Flood Watch through late tonight for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Feb 22, 6:01 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
601 AM CST Thu Feb 22 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231215-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
601 AM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Although there will be a lull in widespread excessive rainfall this
morning, moderate to possibly heavy rainfall will return to
portions of the Four-State Region this afternoon and again
tonight, courtesy of a retreating warm front. Any roadways that
have been reopened could once again close after this rainfall
event. Rainfall amounts of one to two inches will be possible and
this rainfall falling on top of the previous heavy rainfall event,
could pose a threat of the return of flash flooding. The Flash
Watch has therefore been extended through 6 AM Friday morning
across the entire Four-State Region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Moderate to heavy rainfall may persist on Friday across portions
of the Four-State Region leading to a continual threat for flash
flooding, as the warm front remains a focus for precipitation.
Precipitation should shift north of the region by Friday night.
An approaching upper level disturbance and associated cold front
will cause the regeneration of moderate to possibly heavy rainfall
for portions of the region on Saturday. Aside from flooding
potential, some of these thunderstorms could become strong to
severe. The severe and heavy rainfall threat will diminish from
west to east Saturday evening with the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed. However, be
sure to report any water covered roadways to local law
enforcement.

In the hours before

Special weather statement, Feb 22, 4:41 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
441 AM CST THU FEB 22 2018

LAZ010-011-017-018-TXZ150-152-153-165>167-221130-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-Sabine TX-
Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-Rusk TX-
441 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE SOTO...WEST CENTRAL
RED RIVER...WEST CENTRAL NATCHITOCHES AND SABINE PARISHES...
SOUTHEASTERN RUSK...NACOGDOCHES...SHELBY...ANGELINA...SAN AUGUSTINE
AND SABINE COUNTIES UNTIL 530 AM CST...

At 440 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Patroon to near Hudson.
Movement was northeast at 40 mph.

Brief moderate rainfall and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Lufkin, Nacogdoches, Center, Mansfield, Diboll, Milam, Hudson, Many,
Huntington, San Augustine, Zwolle, Logansport, Hemphill, Tenaha,
Timpson, Garrison, Pineland, Joaquin, Hornbeck and Converse.

LAT...LON 3115 9485 3130 9490 3190 9471 3198 9421
      3198 9402 3199 9404 3210 9343 3136 9337
      3128 9344 3128 9353 3119 9355 3116 9391
      3104 9449
TIME...MOT...LOC 1040Z 219DEG 42KT 3154 9394 3129 9488

FB
Special weather statement, Feb 22, 5:09 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
509 AM CST THU FEB 22 2018

LAZ013-014-018>022-221200-
Caldwell LA-Winn LA-La Salle LA-Natchitoches LA-Ouachita LA-Grant LA-
Jackson LA-
509 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...CALDWELL...SOUTHEASTERN
JACKSON...SOUTHEASTERN NATCHITOCHES...LA SALLE...CENTRAL OUACHITA AND
EASTERN WINN PARISHES UNTIL 600 AM CST...

At 508 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Buckner to Hutton. Movement was
east northeast at 15 mph.

Brief moderate rainfall and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Monroe, West Monroe, Winnfield, Columbia, Swartz, Brownsville-Bawcom,
Brownsville-Bawcomville, Jena, Richwood, Colfax, Olla, Clarks,
Montgomery, Grayson, Midway, Urania, Pollock, Dry Prong, Tullos and
Georgetown.

LAT...LON 3207 9193 3197 9189 3193 9190 3193 9201
      3176 9201 3147 9224 3139 9266 3152 9272
      3135 9295 3136 9321 3271 9197 3266 9191
      3260 9193 3251 9190 3240 9200 3228 9203
      3227 9199 3219 9201 3212 9187
TIME...MOT...LOC 1108Z 270DEG 15KT 3225 9208 3131 9302

FB
Local storm report, Feb 22, 5:57 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
557 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     FLASH FLOOD      6 S MONTGOMERY          31.58N 92.90W
02/22/2018                   NATCHITOCHES       LA   LAW ENFORCEMENT

            HIGH WATER ACROSS ROAD.

&&

AS
Local storm report, Feb 22, 6:00 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      1 S BIENVILLE           32.34N 92.98W
02/22/2018                   BIENVILLE          LA   PUBLIC

            WATER OVER THE ROAD.

&&

AS
Local storm report, Feb 22, 6:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     FLASH FLOOD      6 S MONTGOMERY          31.58N 92.90W
02/22/2018                   NATCHITOCHES       LA   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            S MONTGOMERY. HIGH WATER ACROSS ROAD. LARGE
            HOLE IN THE ROAD FROM THE FLOODING.

&&

AS
Special weather statement, Feb 22, 6:12 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
612 AM CST THU FEB 22 2018

LAZ006-013-014-019>022-221300-
Caldwell LA-Winn LA-La Salle LA-Ouachita LA-Union LA-Grant LA-
Jackson LA-
612 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT...CALDWELL...
SOUTHEASTERN JACKSON...SOUTHEASTERN UNION...LA SALLE...OUACHITA AND
EASTERN WINN PARISHES UNTIL 700 AM CST...

At 612 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Richwood to 10 miles northeast
of Colfax. Movement was northeast at 15 mph.

Moderate rainfall and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Monroe, Claiborne, West Monroe, Columbia, Swartz, Brownsville-Bawcom,
Brownsville-Bawcomville, Jena, Richwood, Sterlington, Colfax, Olla,
Clarks, Grayson, Midway, Urania, Pollock, Dry Prong, Tullos and
Georgetown.

LAT...LON 3207 9193 3201 9189 3193 9190 3193 9201
      3164 9201 3154 9211 3150 9270 3154 9275
      3269 9219 3271 9197 3266 9191 3260 9193
      3251 9190 3240 9200 3228 9203 3227 9199
      3219 9201 3217 9198 3216 9190 3209 9187
TIME...MOT...LOC 1212Z 213DEG 14KT 3235 9209 3166 9261

FB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Red River

When
February 22, 8:00 AM CST to February 24, 6:15 PM CST
Where
Red River County, 2.08 mi SSW of Halesboro to 4.79 mi S of Cuthand
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.420, -95.308

Widespread heavy rainfall of ten to in excess of twelve inches across the Sulphur River basin of Northeast Texas during the final week of February resulted in rapid rises on the Sulphur River north of Talco, with the river cresting at 26.81 feet during the early evening hours on February 22nd. This resulted in major backwater flooding along the river, with numerous secondary roads (including State Highway 37) flooded across Southern Red River and Northern Franklin Counties.

Flood, Franklin

When
February 22, 8:00 AM CST to February 24, 6:15 PM CST
Where
Franklin County, 1.49 mi NNE of Eureka to 0.89 mi NE of Eureka
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.369, -95.307

Widespread heavy rainfall of ten to in excess of twelve inches across the Sulphur River basin of Northeast Texas during the final week of February resulted in rapid rises on the Sulphur River north of Talco, with the river cresting at 26.81 feet during the early evening hours on February 22nd. This resulted in major backwater flooding along the river, with numerous secondary roads (and State Highway 37) flooded across Southern Red River and Northern Franklin Counties.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741163, 741165.